Hail, Lake
- When
- March 27, 6:45 AM EST
- Where
- Lake County, 0.69 mi N of Okahumpka
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.760, -81.880
A trained weather spotter observed quarter sized hail at the Hawthorne community in Leesburg.
A strong mid-to-upper level weather disturbance brought unusually cold temperatures aloft of central Florida. The lift from this system, combined with marginally sufficient moisture, resulted in an isolated severe storm in Lake County and two long-tracked severe thunderstorms which affected central and southern Brevard County during the morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
A strong mid-to-upper level weather disturbance brought unusually cold temperatures aloft of central Florida. The lift from this system, combined with marginally sufficient moisture, resulted in an isolated severe storm in Lake County and two long-tracked severe thunderstorms which affected central and southern Brevard County during the morning. The first Brevard County storm produced a historic swath of large hail and resultant damage to vehicles, home windows, roofs and pool screen enclosures (becoming the most significant hail storm on record within Brevard County). Areas most significantly impacted included Canaveral Groves, Cocoa, Rockledge, Central Merritt Island, Patrick Air Force Base, Satellite Beach, Indian Harbour Beach and Indialantic. Many of these areas experienced hail between the size of ping-pong balls (1.5 inch diameter) and golf balls (1.75 inch diameter), with maximum hail stones reaching hen egg size (2.0 inches) in Indialantic. One hour after this storm, another severe thunderstorm produced a second round of similar sized hail (up to golf ball size, 1.75 inch diameter) and affected many of the same areas including Canaveral Groves, Cocoa, Rockledge, Central Merritt Island and Patrick Air Force Base. Hail lasted 5 to 10 minutes during each of the storms and resulted in accumulation in many areas. Wind gusts of 45 to 55 mph also accompanied the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 27, 4:06 AM EST, 2 hours 39 minutes earlier.
Area Forecast Discussion
National Weather Service Melbourne FL
506 AM EDT Wed Mar 27 2019
.DISCUSSION...
...Windy Today with Dangerous Boating and Surf Conditions...
Today-Tonight...Vigorous S/W trough digging south across FL this
morning will develop area of low pressure just offshore, along a
front currently pushing south across the peninsula. The tight
pressure gradient that results between this system and ridge to the
north will lead to strong N/NE winds that will generate dangerous
beach and marine conditions across the area. While strongest winds
are expected along the coast, much of the area should see winds
increasing to 20 to 25 mph with gusts 30 to 35 mph this afternoon.
Have therefore issued a Wind Advisory for all of east central
Florida, initially beginning across coastal Volusia and Brevard
counties this morning, and expanding south and inland into the late
morning and afternoon. Along area beaches, large breaking waves up
to 7 to 9 feet and numerous strong rip currents will exist today. A
High Surf Advisory goes into effect this morning along the coast and
will continue through tonight, with minor to locally moderate beach
erosion possible during times of high tide.
Strong low level northeast winds will lead to increasing rain
chances today. Highest rain chances will favor the coast, especially
across Volusia and Brevard counties (PoPs up to 60-80%), with
chances decreasing to 30-50% farther south and well inland. Toward
mid to late afternoon drier air begins to work in, with rain chances
decreasing over the interior, but remaining likely along the coast.
Strong cold pool aloft associated with mid level S/W is generating
isolated storms across north Florida even with limited instability
early this morning. Latest HRRR runs indicates this activity should
weaken as it shifts south, but this will have to continue to
monitored for any updates to the forecast. For now have limited
slight chance for storms across Volusia and Brevard counties and
over the coastal waters where greatest instability will reside.
Greater cloud cover and cooler airmass behind the front, will
produce below normal highs ranging from from the mid-upper 60s
across the north and lower 70s elsewhere.
Thursday and Friday...Gale centered just east of the Bahamas early
Thu will pull east of the region, leaving windy onshore conditions
along the coast in the morning, then decreasing winds during the
course of the day and gradient flow begins to diminish. Guidance
suggests some onshore moving showers will occur primarily at the
coastal zones during the day as winds veer more directly onshore
while remaining breezy along the coast and inland into the
afternoon. Measured rain amounts in affected areas should be only
a tenth of an inch or less. With a mix of clouds and sun temps
will remain in the M-U 70s.
Thu night: backed flow inland will bring cooler air swd in the
region with drying forecast. Lows will fall into the M-U 50s
inland and U50s to M60s at the coast and beaches. During Fri,
onshore winds will abate further and under partly-mostly sunny
skies temps will warm into the U70s to L80s with no mentionable
rain chcs.
Weekend...A passing shortwave will bring some afternoon clouds
and perhaps a shower or two along the coast and norther central
FL on Sat. Weak high pressure will be the primary feature locally
on Sunday and pleasant conditions are forecast with highs in the
L-M80s.
Extended...Wave energy crossing the Lwr MS Valley early next week
looks to induce low pressure development over the NE Gulf of Mex
on Mon. Developing low pressure forecast to track NE across N FL
late Mon/Mon night. Developing warm sector over ECFL Mon with
destabilization upstream will lead to a chc of pcpn developing Mon
and continuing into Mon night. Will keep shower chcs capped in the
sct category for now, with a small chc of thunder over the marine
area. Expecting cooler and drying Tue into midweek.
&&
.AVIATION...Area of IFR cigs should be short lived as it shifts
south across the interior, but predominant MVFR conditions still
possible over northern TAF sites especially with expected increase
in onshore moving showers and potential for a few storms this
morning. Otherwise, VFR conditions will generally prevail into the
afternoon with tempo IFR/MVFR conditions in passing scattered
showers mainly along the coast.
Winds will become strong today, increasing up to 18-23 knots out of
the N/NE with gusts to 25-30 knots.
&&
.MARINE...
Today-Tonight...Very hazardous boating conditions quickly developing
southward across the waters today, as low developing offshore will
increase N/NE winds to around 25-30 knots with frequent gusts to
gale force. These strong winds combined with a long NE fetch will
rapidly build seas up to 9-12 feet nearshore and up to 13-16 feet
offshore this afternoon and into tonight. A Gale Warning now in
effect for the waters of Volusia and Brevard counties will extend
south of Sebastian Inlet by late this morning and continue across
the coastal waters through tonight.
Thursday and Friday...Wind and sea conditions leading to hazardous
conditions for small craft will continue into late week. Seas
expected to remain above the 7 ft threshold at least into Friday.
Weekend...Diminishing onshore winds during the weekend with lingering
swell will lead to some improvement in marine conditions. Seas
averaging 3-4 ft near shore Sat-Sun and 4 to 6 ft offshore with
swell remaining the larger component.
Extended...Developing gulf low Monday will bring increasing gradient
winds along with a chance of fast moving showers storms into Mon
night.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 67 57 73 58 / 80 30 10 10
MCO 71 57 78 58 / 50 20 10 0
MLB 71 62 77 64 / 60 40 20 10
VRB 73 63 76 64 / 50 50 30 10
LEE 69 54 77 57 / 50 10 0 0
SFB 69 56 76 58 / 70 20 10 0
ORL 70 57 77 59 / 50 20 10 0
FPR 73 62 77 64 / 50 50 30 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory from 8 AM this morning to 8 PM EDT Thursday
for Coastal Volusia-Indian River-Martin-Northern Brevard-
Southern Brevard-St. Lucie.
Wind Advisory from 11 AM this morning to 11 PM EDT this evening
for Indian River-Martin-St. Lucie.
Wind Advisory from 8 AM this morning to 11 PM EDT this evening
for Coastal Volusia-Northern Brevard-Southern Brevard.
Wind Advisory from 11 AM this morning to 8 PM EDT this evening
for Inland Volusia-Northern Lake-Okeechobee-Orange-Osceola-
Seminole-Southern Lake.
AM...Small Craft Advisory from 10 AM to 10 PM EDT Thursday for
Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
Sebastian Inlet 20-60 nm.
Gale Warning until 10 AM EDT Thursday for Flagler Beach to
Volusia-Brevard County Line 0-20 nm-Flagler Beach to
Volusia-Brevard County Line 20-60 nm.
Gale Warning until 10 AM EDT Thursday for Volusia-Brevard County
Line to Sebastian Inlet 0-20 nm-Volusia-Brevard County Line
to Sebastian Inlet 20-60 nm.
Gale Warning from 10 AM this morning to 10 AM EDT Thursday for
Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm.
&&
SHORT TERM...Weitlich
LONG TERM....PendergrastHazardous Weather Outlook National Weather Service Melbourne FL 613 AM EDT Wed Mar 27 2019 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-280000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 613 AM EDT Wed Mar 27 2019 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Isolated thunderstorms will develop and move into areas near to north of a line from Orlando to the Cape this morning, producing occasional cloud to ground lightning strikes and gusty winds. Any persistent shower bands or isolated storms that move onshore north of the Cape, may produce locally heavy rainfall up to 1 to 2 inches this morning. .HIGH WIND IMPACT... North to northeast winds will increase to 20 to 25 mph, with wind gusts up to 30 to 35 mph across the area today, especially into the late morning and afternoon. A Wind Advisory is in effect for all of east central Florida today. These strong winds can make driving difficult, especially for high profile vehicles, and will also produce dangerous boating conditions across area lakes and the intracoastal waters. .COASTAL FLOOD IMPACT... Seas will rapidly build today, producing large breaking waves of 7 to 9 feet in the surf zone. Water runup to the dune line along with minor to locally moderate beach erosion is likely around high tide occurring around 1:30 to 2:00 PM this afternoon, and again around 2:30 to 3:00 AM tonight. A High Surf Advisory is in effect along the coast of east central Florida today through tonight. .RIP CURRENT IMPACT... Large breaking waves will produce dangerous pounding surf along the beaches of east central Florida today, and will also generate a high risk of strong rip currents. People visiting the beaches today should not enter the surf, as the large breakers can knock you into deeper water and make you susceptible to being caught in a rip current. .WIND AND SEA IMPACT... Very hazardous boating conditions will develop today with a Gale Warning across the waters today into tonight. North to northeast winds will increase to 25 to 30 knots with frequent gusts to gale force. Seas will rapidly build up to 9 to 12 feet nearshore and up to 13 to 16 feet offshore this afternoon and into tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Along the coast, large breaking waves of 7 to 9 feet will continue into Thursday producing rough, pounding surf and numerous strong rip currents, posing a significant danger to persons who consider entering the ocean. Minor coastal flooding and minor to moderate beach erosion will be possible around high tide in the afternoon between 2:30 and 3:00 PM. Although winds will decrease Friday, seas and surf will be much slower to subside so hazardous boating and beach conditions will persist through at least the end of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Weitlich
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
715 AM EDT WED MAR 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM TSTM WND GST 8 NNW PORT CANAVERAL 28.52N 80.64W
03/27/2019 M39.00 MPH Brevard FL AIRPLANE PILOT
GUST TO 34 KNOTS FROM THE NW AT USAF TOWER 506.
0635 AM TSTM WND GST 5 N PORT CANAVERAL 28.47N 80.57W
03/27/2019 M39.00 MPH Brevard FL AWOS
GUST TO 34 KNOTS FROM THE NW AT CCAFS SKID STRIP.
&&
PGSpecial Weather Statement
National Weather Service Melbourne FL
717 AM EDT WED MAR 27 2019
FLZ147-271145-
Northern Brevard County FL-
717 AM EDT WED MAR 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 745 AM EDT...
At 717 AM EDT, Doppler radar was tracking a strong thunderstorm near
Port Canaveral, moving southeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cape Canaveral, Port Canaveral and Jetty Park.
LAT...LON 2839 8056 2836 8057 2835 8057 2845 8064
2850 8056 2848 8052 2845 8049
TIME...MOT...LOC 1117Z 307DEG 13KT 2845 8058
CombsPRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
727 AM EDT WED MAR 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM TSTM WND GST 5 N CAPE CANAVERAL 28.46N 80.59W
03/27/2019 M44 MPH Brevard FL AIRPLANE PILOT
GUST TO 38 KNOTS FROM N AT USAF TOWER 403.
&&
PGSpecial Weather Statement
National Weather Service Melbourne FL
736 AM EDT WED MAR 27 2019
FLZ044-144-271230-
Northern Lake County FL-Southern Lake County FL-
736 AM EDT WED MAR 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR LAKE COUNTY UNTIL 830 AM EDT...
At 734 AM EDT, Doppler radar was tracking a strong thunderstorm 2
miles northwest of Leesburg, moving southeast at 15 mph.
Winds gusts up to 40 mph and small hail will be possible with this
storm.
Locations impacted include...
Leesburg, Tavares, Howey-In-the-hills, Lake Griffin and Lake Harris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm, and will lead to
ponding of water on roadways. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 2891 8190 2879 8166 2853 8166 2873 8195
2883 8196
TIME...MOT...LOC 1134Z 308DEG 14KT 2881 8190
15Special Weather Statement National Weather Service Melbourne FL 737 AM EDT WED MAR 27 2019 FLZ045-271200- Orange FL- 737 AM EDT WED MAR 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ORANGE COUNTY UNTIL 800 AM EDT... At 736 AM EDT, Doppler radar was tracking a strong thunderstorm over Azalea Park, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Orlando, Azalea Park, Conway, Goldenrod and Union Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2852 8135 2860 8129 2856 8117 2845 8126 TIME...MOT...LOC 1136Z 301DEG 7KT 2855 8129 Combs
The Tampa radar (KTBW), 128 km away, was scanning. The volume nearest the first event began at 11:44 UTC.
19 hail. Local standard time, as filed.
A trained weather spotter observed quarter sized hail at the Hawthorne community in Leesburg.
A trained weather spotter reported hail of 1.0 to 1.5 inches in diameter in the Canveral Groves area.
A trained weather spotter reported quarter sized hail in Cocoa, west of Interstate 95.
A trained weather spotter observed hail up to golf ball size in Cocoa.
Public report of half dollar sized hail or a little larger in Rockledge. Damage to car windshield and roofs. Leaves shredded from many trees.
A trained weather spotter reported hail up to an inch diameter in Cocoa.
Multiple citizens reported hail up to golf ball size in Cocoa, off Range Road, near the Brevard Humane Society and at Diamondback Airboats on Cox Road. Hail accumulated on the ground and damage was reported to several vehicles, including cracked windshields.
Brevard Emergency Management observed one inch hail at the Emergency Operations Center in Rockledge.
A trained weather spotter reported quarter sized hail in North Merritt Island.
Numerous reports were received from the public of quarter to golf ball sized hail in the River Woods subdivision in south Rockledge near the Indian River. The hail was reported beween 0810 and 0823 LST.
The public reported hail up to ping pong ball size between 0810 and 0820 LST in south Rockledge/Viera.
A trained weather spotter parked along US Highway 1, approximately a half mile south of Coquina Road in Rockledge measured one inch diameter hail.
The public reported hail up to ping pong ball size (1.5 inch diameter), with hail lasting around 5 minutes near the 4000 block of South Tropical Trail on Merritt Island. Pool screen enclosures were damaged and leaves were shredded from trees.
Hail up to half dollar size fell and covered the ground at the Patrick Child Care Center on Patrick Air Force Base.
A citizen reported hail estimated up to quarter size or slightly larger in Indian Harbour Beach. The hail occurred for 10 to 15 minutes.
A citizen reported one inch hail near Kelly Park on North Merritt Island.
The public reported hail near or slightly larger than quarter inch in Satellite Beach, between 1700 and 1800 block of State Road A1A. Occurred starting around 0840 LST, lasting for 10 to 15 minutes.
A trained weather spotter measured hail up to two inches in diameter in Indialantic. Hail lasted about 10 minutes and covered the ground. Numerous other reports from this vicinity reported golf ball to hen egg sized hail with damage to vehicles, house roofs, windows and pool screen enclosures.
A trained weather spotter observed one inch hail in Indian Harbour Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808582, 808000, 808001, 808002, 808013, 808003, 808004, 808005, 808006, 808007, 808008, 808014, 808018, 808016, 808009, 808010, 808011, 808017, 808012.